Pennsylvania, 2025

Flash Flood and Hail in Pennsylvania, June 28, 2025

June 28, 2025 · NWS CTP · 8 events in 5 counties and zones

A warm front moving across central Pennsylvania during the morning hours of June 28, 2025 with a surface cold front stationed in the Great Lake region allowed for much of central Pennsylvania to reside in the warm sector during the early afternoon and evening hours. Increasing instability, shear, and moisture due to this residence time primed the atmosphere ahead of a prefrontal trough allowing…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A warm front moving across central Pennsylvania during the morning hours of June 28, 2025 with a surface cold front stationed in the Great Lake region allowed for much of central Pennsylvania to reside in the warm sector during the early afternoon and evening hours. Increasing instability, shear, and moisture due to this residence time primed the atmosphere ahead of a prefrontal trough allowing for ample lift to produce showers and thunderstorms. Thunderstorms in western Pennsylvania during the late morning hours quickly grew strong-to-severe, producing an isolated instance of tree damage in Elk County, continuing eastward and producing damage in southern Clinton and southern Lycoming counties. Scattered thunderstorms also began to form across southern Pennsylvania during the afternoon and evening hours with slow-moving, severe thunderstorms producing large hail, tree damage, and flash flooding across Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 11:10 AM EST, 50 minutes earlier.

Area forecast discussion, Jun 28, 11:10 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
1210 PM EDT Sat Jun 28 2025

.SYNOPSIS...
* Scattered strong to severe thunderstorms with torrential
  downpours are possible this afternoon into the evening
* Sunday will be the best day of the last weekend of June with
  lower humidity and rain-free/dry conditions
* Stormy pattern resumes early next week with renewed risk of
  strong to severe storms and locally heavy rainfall

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
* The NWS Storm Prediction Center has issued Severe
  Thunderstorm Watch #471 for most of Central Pennsylvania until
  800 PM EDT.

* Primary threats include...
  Scattered damaging wind gusts to 70 mph possible

SUMMARY...Thunderstorms will increase in coverage and intensity
through the day across the watch area, ahead of an approaching cold
front.  The strongest cells will pose a risk of locally damaging
wind gusts.

Previous Discussion Issued: 1046 AM EDT Sat Jun 28 2025

Mid morning visible satellite and observational trends show low
clouds gradually eroding across the central and eastern portions
of CPA. The stratus deck will persist the longest over the mid
to lower Susquehanna Valley.

Important update in the near term is a categorical SWO upgrade
to SLGT risk from SPC along (50mi either side) of the US220/I99
corridor. Based on the 12Z discussion, the key driver behind the
increased severe tstm risk level (from 1 to 2 out of 5) was
more influence (forcing) from southern extent of weak mid level
trough crossing southern Ontario. The trailing cold front/wind
shift has not crossed Lake Erie as of 1430Z.

Hires models all generally agree in storm development
along/ahead of the weak cold front/wind shift or perhaps
prefrontal/lee trough. The longevity of low clouds could offset
diurnal heating and push back CI particularly across the
southeast zones. The other potential limiting factor in play in
terms of severe storm risk is the lack of deep layer vertical
shear <30kts. If enough instability can be realized to produce
steep low level lapse rates (with max temps projected to rebound
10-20 degrees vs. Friday) along with water loading from high PW
airmass -- that pulse to multi-cell environment would be
largely supportive of an isolated wind damage threat in the
strongest cores/storms. Overall, we are not super bullish on the
severe setup, but could easily see at least a couple of SVRs
being issued.

Last items is locally heavy rainfall: WPC has most of the area
in a MRGL risk ERO. With high pwats 1.5-2 inches, a few very
heavy/torrential downpours are likely. Storm motions are more
progressive than yesterday, so any isolated flooding concerns
would be in repeat heavy rain zones.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
Sfc high pressure building into CPA behind the front provides a
dry period tonight through Sunday. Any clearing tonight could
result in a foggy start to the day tomorrow. Sunday will see a
return of sunshine, drying conditions, and warmer temperatures
once high pressure is in control. High temps on Sunday will
reach the low 80s across the northern tier of the commonwealth
to the low 90s near south central PA along the Mason Dixon line.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The stormy and unsettled pattern resumes early next week with a
shortwave trough progressing through the Great Lakes sending a
quasi stationary/warm and cold front through the region Monday
and Tuesday. For now, the signal is relatively weak for rainfall
leading up to the 4th of July. However, another northern stream
front will keep low POPs in the forecast for Independence Day.
Whether or not we see precipitation for the 4th will be
dependent on how quickly the upper level low lifts out of New
England and gets replaced by building region over the central
US. Temperatures by the middle of next week are progged to be
just above to near climo.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Aside from an isolated shower early on this morning, looking
at mainly low clouds over the region this morning.

A cold front over the central Great Lakes will move across
the region later this afternoon, and could linger into the
early evening across the southeast (MDT, LNS).

Overall looking at some potential for fog late tonight.

Looking at dry weather on Sunday.

The next cold front will in early next week. Some of the
storms could be on the strong side again.

Outlook...

Sun...AM fog then VFR.

Mon-Tue...Showers and t-storms with times of fog and low clouds
overnight.

Wed...AM fog then VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Tyburski
LONG TERM...Steinbugl/Bowen
AVIATION...Martin
Hazardous weather outlook, Jun 28, 11:33 AM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1233 PM EDT Sat Jun 28 2025

PAZ004-291645-
Warren-
1233 PM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-291645-
McKean-
1233 PM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010>012-037-041-042-046-051-053-291645-
Potter-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Lycoming-Montour-Columbia-
1233 PM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-291645-
Lebanon-Adams-York-Lancaster-
1233 PM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy rainfall are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and heavy
rainfall are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033>036-057-058-063-291645-
Somerset-Bedford-Fulton-Franklin-Dauphin-Schuylkill-Cumberland-
1233 PM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and heavy
rainfall are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>028-045-049-050-052-056-291645-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Southern Clinton-Union-Snyder-Northumberland-Perry-
1233 PM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds and heavy
rainfall are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The State College radar (KCCX), 86 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 strong wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elk

When
June 28, 12:00 PM EST
Where
Elk County, 1 mi W of Portland Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.380, -78.840

A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down in Spring Creek Township.

Strong Wind, Bedford

When
June 28, 12:20 PM EST
Where
Bedford forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

A strong thunderstorm, producing winds estimated near 45 mph, knocked down a tree and wires on Price Hill Road, near Hopewell.

Thunderstorm Wind, Clinton

When
June 28, 2:35 PM EST
Where
Clinton County, 1 mi E of Loganton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.030, -77.310

A severe thunderstorm producing wind gusts estimated at 60 mph knocked down multiple trees and power lines in Loganton.

Thunderstorm Wind, Lycoming

When
June 28, 2:55 PM EST
Where
Lycoming County, 1 mi N of Pennsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.260, -76.800

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down throughout Muncy Township.

Hail, Lancaster

When
June 28, 6:20 PM EST
Where
Lancaster County, 1 mi SSW of Silver Spg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.050, -76.440

A severe thunderstorm produced 1.25 inch hail approximately 1 mile northwest of Mountville.

Lightning, Lancaster

When
June 28, 6:55 PM EST
Where
Lancaster County, Hahnstown
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.170, -76.120

Lightning struck a house near the intersection of Hahnstown Road and Glenwood Drive in Ephrata Township. No report of injuries.

Thunderstorm Wind, Lancaster

When
June 28, 7:35 PM EST
Where
Lancaster County, 1 mi NW of Hollinger
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.011, -76.319

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto Bean Hill Road approximately 2 miles east of Millersville.

Flash Flood, Lancaster

When
June 28, 8:02 PM EST to 9:02 PM EST
Where
Lancaster County, 1 mi SSE of Hamilton Park
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.023, -76.316

Water and debris were washed across the roadway at Hagar Street and Emerald Avenue in Lancaster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261580, 1268113, 1261584, 1261585, 1261567, 1261570, 1261575, 1266689.